Hear in Edmonton - Edmonton, Alberta

Medications that cause hearing loss and tinnitus.

When you start to use a new medication, it’s normal to look at the possible side effects. Can you expect to feel Nauseous or to have a dry mouth? A more serious side effect that can potentially manifest is hearing loss. It’s a complication medical professionals call ototoxicity. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can cause this problem is unclear, but there are at least 130 that are known to be ototoxic. What are some of the common ones you should look out for and why?

A Little About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. There are three places these drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, commonly beginning with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Certain drugs only cause tinnitus and others lead to hearing loss. Tinnitus is a phantom sound people hear that usually presents as:

  • Popping
  • A windy sound
  • Ringing
  • Thumping

Most of the time, the tinnitus stops when you stop taking the medication. Some ototoxic drugs, on the other hand, can lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that might surprise you. Many of them you could have in your medicine cabinet even now, and there’s a chance you take them before bed or when you have a headache.

Over the counter pain relievers top the list of ototoxic drugs:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you may better recognize as aspirin. The hearing issues caused by these medications are usually correctable when you stop taking them.

Antibiotics rank a close second for well known ototoxic medications. Not all antibiotics are ototoxic, however. You might have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

As with the pain relievers, the issue goes away when you stop taking the antibiotic. Other drugs on the common list include:

  • Quinidine
  • Chloroquine
  • Quinine

Tinnitus Can be Caused by Several Common Substances

Diamox, Bumex, Lasix and Edecrin are diuretics which cause tinnitus but there are bigger offenders in this category:

  • Tonic water
  • Marijuana
  • Caffeine
  • Nicotine

Each and every time you enjoy your coffee in the morning, you are exposing yourself to something that might make your ears ring. Once the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, that doctors prescribe to treat tinnitus are actually on the list of culprits.

  • Amitriptyline
  • Lidocaine
  • Prednisone

However, the amount which will lead to tinnitus is a lot more than the doctor will generally prescribe.

What Are the Symptoms of Ototoxicity?

They vary depending on the medication and your ear health. Normally, you can expect anything from mildly annoying to totally incapacitating.

Look for:

  • Difficulty walking
  • Poor balance
  • Blurring vision
  • Hearing loss on one or both sides
  • Vomiting
  • Tinnitus

Get in touch with your physician if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you should avoid taking your medication? You should always take what your doctor tells you to. Don’t forget, most of the time the changes in your hearing or balance are short-term. You should feel secure asking your doctor if a medication is ototoxic though, and always talk about the possible side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care specialist to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today